Thunderstorm Wind, Berrien
- When
- June 12, 12:27 AM EST
- Where
- Berrien County, 3 mi S of Sawyer
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.833, -86.583
Large trees down between Sawyer and Three Oaks
Synoptic and Mesoscale discussionAt the surface, low pressure was nearly stationary over southeast Minnesota, with a quasi-stationary front extending southeast toward northern Indiana. Thunderstorms on the cool side of the boundary over MN in the afternoon developed into a large scale bow echo across Wisconsin in the evening, which continued southeast across the KIWX warning area between…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Synoptic and Mesoscale discussionAt the surface, low pressure was nearly stationary over southeast Minnesota, with a quasi-stationary front extending southeast toward northern Indiana. Thunderstorms on the cool side of the boundary over MN in the afternoon developed into a large scale bow echo across Wisconsin in the evening, which continued southeast across the KIWX warning area between midnight and 4am. A weak low level veering wind profile under warm advection was present ahead of the bow echo. Evening soundings indicated cape of 2000-3800 j/kg. Bow was moving into progressively less unstable airmass and weaker warm advection which resulted in weakening trend as it moved over Northern Indiana, Southwest Michigan and Northwest Ohio. Despite the slow weakening trend low level base velocity on the KIWX 88-D continued to indicate areas of >64kt winds especially over northern and western parts of the warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 11, 3:13 PM EST, 9 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 313 PM EST MON JUN 11 2001 TWO MAIN FCST PROBLEMS THIS AFTN. FIRST IS CONVECTION FIRING ON OLD BOUNDARY IN SRN CWA THIS AFTN. SECOND IS MCS OVR MN/IA AND ITS MOVEMENT TONIGHT. MODELS HAVE SIGNIFICANT DIFFERENCES WRT TRACK OF CONVECTIVE S/W TONIGHT. AVN AND RUC40 HAVE BEEN FCSTG THIS AFTNS CONVECTION OVR CWA...BUT BOTH ALSO TRYING TO MOVE CONVECTIVE COMPLEX EAST AS UPPER RIDGE BUILDS IN FROM SOUTH. NGM DIVES MCS SE TONIGHT ALONG FAVORABLE THICKNESS LINES...AND ETA IS IN BETWEEN WITH COMPLEX MOVING INTO ERN MI. WL BE TRYING TO MESH MODELS AND REMOTE SENSING DATA INTO FCST FOR FIRST TWO PERIODS. BEGINNING WITH THE BOUNDARY THIS AFTN...IMPRESSIVE INSTABILITY WITH LAPS AND GOES SOUNDINGS SHOWING CAPES IN EXCESS OF 4000 J/KG AND LI/S NEAR -10. SOUNDINGS ALSO SHOWING CAP ALMOST GONE AND HENCE CONVECTIVE DEVELOPMENT PER 88D/S. WITH HIGH INSTABILITY AND MOISTURE...BOUNDARY SHOULD REMAIN ACTIVE FOR MOST OF EARLY EVENING HOURS. FOCUS SHIFTS TO MCS OVR MN CONTS TO BE IMPRESSIVE WITH RAPID DEVELOPMENT ON SRN BOUNDARY AS HIGH INSTABILITY AND LOW LEVEL THTA E AIR ADVECTS IN. 18Z SOUNDINGS IMPRESSIVE WITH INSTABILITY AND INSTABILITY/MOISTURE AXIS LIES FM MN TO INDIANA. FAVORED THICKNESS PATTERNS ALSO INDICATE MCS TO TAKE A TURN SOUTHEAST AND DIVE INTO INDIANA. NEGATIVE FACTOR REMAINS UPPER LEVEL RIDGE AND ITS IMPACT. AS MENTIONED...RUC40 AND AVN TRYING TO BUILD RIDGE FROM SOUTH TONIGHT BUT ETA AND NGM ALLOW STRONG COMPLEX TO MOVE SOUTHEAST AND IMPEDE ITS NWRD PROGRESS. WITH SUCH A MASSIVE SYSTEM...LEANING TOWARD THE ETA/NGM SOLUTIONS WITH ARRIVAL INTO NRN CWA AROUND MIDNIGHT AND SRN CWA WELL AFTER MIDNIGHT. WL KEEP POPS IN THE CHC CATEGORY DUE TO UNCERTAINTY WITH TRACK...BUT HIGHER THAN FWC. WL ALSO HAVE MORNING MENTION OF THUNDER TO ACCOUNT FOR EXITING SYSTEM. REMAINDER OF SHORT TERM FCST TO SEE RIDGE BUILD AND MCS ACTIVITY MOVING AROUND RIDGE NORTH OF FA. DO NOT PLAN TO INTRODUCE POPS BACK INTO FCST FOR TUE AND WED WITH RIDGE OVERHEAD...BUT AGAIN...IF BOUNDARIES EXIST AND CAN OVERCOME CAP IN AFTN...SCT CONVECTION POSSIBLE. NOT MANY CHANGES TO EXTENED. GENERALLY WL FOLLOW HPC GUIDANCE. WEAK FRONT SUN AND MON BUT CHC/S TOO SMALL FOR ADDITION RIGHT NOW. .IWX...NONE. LASHLEY
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 655 PM EST MON JUN 11 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT... A LARGE SEVERE THUNDERSTORM COMPLEX ACROSS MINNESOTA AND WISCONSIN THIS EVENING WILL BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS SOUTHWEST LOWER MICHIGAN AND NORTH CENTRAL INDIANA AFTER MIDNIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WIND WOULD BE POSSIBLE WITH THIS COMPLEX. WHILE THIS AREA HAS THE GREATEST THREAT...ANY EASTWARD MOVEMENT OF THIS COMPLEX COULD BRING IT INTO NORTHEAST INDIANA AND NORTHWEST OHIO OVERNIGHT. THE GREATEST THREAT FROM THESE STORMS...IF THEY SUSTAIN THEIR INTENSITY...IS FOR DAMAGING WINDS BETWEEN UP TO 65 MPH. SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY HOURS OF TUESDAY MORNING. STAY TUNED TO THIS STATION FOR UPDATES. PBM/TEH
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121000- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 655 PM EST MON JUN 11 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT... A LARGE SEVERE THUNDERSTORM COMPLEX ACROSS MINNESOTA AND WISCONSIN THIS EVENING WILL BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS SOUTHWEST LOWER MICHIGAN AND NORTH CENTRAL INDIANA AFTER MIDNIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WIND WOULD BE POSSIBLE WITH THIS COMPLEX. WHILE THIS AREA HAS THE GREATEST THREAT...ANY EASTWARD MOVEMENT OF THIS COMPLEX COULD BRING IT INTO NORTHEAST INDIANA AND NORTHWEST OHIO OVERNIGHT. THE GREATEST THREAT FROM THESE STORMS...IF THEY SUSTAIN THEIR INTENSITY...IS FOR DAMAGING WINDS UP TO 65 MPH. SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY HOURS OF TUESDAY MORNING. STAY TUNED TO THIS STATION FOR UPDATES. PBM/TEH CORRECTED WORDING
The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
9 thunderstorm wind, 1 lightning. Local standard time, as filed.
Large trees down between Sawyer and Three Oaks
Large trees and and some wires down across the county.
Several trees uprooted and roof blown off barn.
Lightning struck the Briarwood apartments in Benton township. 35 residents evacuated. Roof ofbuilding and two apartments destroyed, with some damage to other apartments.
Large trees down.
Large trees down throughout the county with Three Rivers and Constantine hardest hit.
Trees down in Three Rivers
Trees down.
Power lines and trees down at scattered locations throughout county.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249567, 5249568, 5249569, 5249576, 5249570, 5249571, 5249575, 5249572, 5249573, 5249574.